Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue
Jun 22, 2011

After 12 years of diagnose and treatments, I am still with a severe form of fatigue, my cd4 is about 500, started at 0, and now undetectable, but still fatigued most of the time, i am having testosterone treatment, back to normal levels and not having depression, but still taking wellbutrin 300 mg daily, it has not made a difference at all, also tested for tiroid, and everything else under the sun, there is nothing wrong, should i just accept it and deal with it or continue searching but in what direction?, i am willing to live with the fatigue, but i just want to put and end to the search if that is the case i guess not thinking about the cause anymore may give me some relief

Response from Dr. Frascino

Hello.

First and foremost congratulations on a truly remarkable response to your antiretroviral therapy! Going from a CD4 count of 0 twelve years ago to now having a count of 500 and an undetectable viral load is nothing short of miraculous!

HIV/AIDS-associated fatigue is extremely common, very annoying and often multifactorial, which means there is more than a single underlying cause for the energy drain. Identifying and treating the underlying cause(s) can be challenging and often requires some cooperative detective work between you and your HIV physician specialist. This is such a common (and complex) problem that we have an entire expert forum dedicated to this topic. Check it out! There you will find chapters in the archives devoted to causes of HIV-associated fatigue, treatment of HIV-associated fatigue and a variety of other related topics.

You have already addressed some of the common potential underlying conditions; for example, hormonal imbalances. You have corrected your hypogonadism (low testosterone) with testosterone replacement therapy (be sure your "free testosterone" is back to normal) and you've checked for low levels of thyroid hormone. Another hormonal imbalance to consider would be adrenal insufficiency.

Psychological problems, particularly depression, can be associated with fatigue. You report being on Wellbutrin and not feeling depressed.

Other common causes include anemia; medication side effects/toxicities/drug interactions; unrecognized opportunistic infections or malignancies; inadequate diet, sleep or exercise; etc. If indeed your HIV specialist has evaluated "everything else under the sun" and can find no other contributing factors for your fatigue, a trial of Provigil could be considered. See information below from the archives.

Good luck.

Dr. Bob

Provigil Jul 9, 2007 What are your thoughts about using Provigil to improve fatigue?

Response from Dr. Frascino

Hi,

My thoughts haven't changed since the last time I addressed this question. (See below.)

Dr. Bob

Provigil Oct 20, 2006

Simple.Whatttay think about the use of the drug Provigil for the fatigue/sleepiness/brain-fog etc,syndromes that we talk about here...It sounds very interesting.Would love to hear your feedback on this. Thanks for all you do. Best Regards Dr.Bob, S.

Response from Dr. Frascino

Hi S,

This topic comes up frequently, as we are all looking for a quick fix for our energy drain. I'll post a few questions from the archives that address Provigil and HIV-related fatigue.

Be well.

Dr. Bob

Tired of HIV, but also just tired Jul 18, 2006

I have looked at a few of your earlier responses to the question of whether or not Provigil is a good drug for HIV fatigue, and you seemed at the time to really not be a fan. Time has passed and it looks like a few studies have shown its effectiveness. What are your thoughts now? I am a 31 year old woman with HIV/AIDS for 14 years. I work full time, take my meds (Truvada and Lexiva), and have done pretty well considering everything. I currently have low level virus and a Tcell count in the 400 range, but I am tired. Not just a little bit, but falling asleep at my desk tired. The fatigue didn't come on suddenly, but has progressed over the last few years. It isn't constant, but is really starting to affect my life. My doctor has ruled out other causes such as hypothyroid, anemia, etc. He suggested medication for 'HIV related fatigue" and offered ritalin type drugs or Provigil. It seems to me like Provigil has fewer side effects and is generally a better tolerated medication than true stimulants. What are your thoughts? Do you still have reservations about the drug? Should I explore other options besides drugs? Thanks for your time.

Response from Dr. Frascino

Hello Tired,

Fatigue in the setting of HIV disease is common and the underlying cause or causes can be difficult to diagnose. I would certainly continue to work closely with your HIV specialist to try to identify any underlying problems that might be contributing to feelings of fatigue, including psychological causes, such as depression; occult unrecognized infections; hormonal imbalances; inadequate sleep, rest, diet or exercise; drug side effects, toxicities or interactions; etc. Review the archives of this forum for additional details about the common, as well as host of not-so-common, causes of HIV related fatigue and discuss these with your HIV specialist.

Regarding Provigil, yes, we do have more experience with this agent and yes, some folks have found it helpful. My biggest concern remains its metabolic pathway (the cytochrome P-450 enzyme system), because many HIV drugs also use these same enzymes. A competent and experienced HIV specialist should be able to make any necessary dose adjustments, if Provigil is tried. In general I, too, would prefer the non-amphetamine drugs, like Provigil, over the amphetamine-type agents, such as Ritalin. I'll post a few questions form the archives that address the use of Provigil for HIV-associated fatigue.

Good luck! If you do try it, let us know if it works for you!

Dr. Bob

What about Provigil (energy booster)-is it addictive? Jul 5, 2004

two different specialists recommended Provigil to me because i get extremely tired very early. The FDA approves of it for narcolepsy, which i don't think i have. Any how, a month after starting it, I found a flyer at GMHC i think about being a part of a study using Provigil for HIV people. The drug works so well for me and so consistently well, meaning I don't get used to it and so i don't have to increase3 the dosage of 200 mg. (Sometimes, rarely) i take 300 mg. I was worried because i'm in 12-Step programs and thought it was an addictive substance since i felt good and energetic with it (i have insomnia as well). But i researched the heck online about it and could not find anything saying it was addictive. In fact, it is not a triplet prescription (very controlled substance), though it is slightly controlled (but so is everything you need a prescription for). It does not work the same for everyone and most likely you'll need prior approval -- it's $193.00 a month without approval with my HMO and not covered by adap. But $5 after it's approved. It is an amazing drug and was recommended as i said above by both my specialist pain doctor and my psychiatrist. My question is, since it is a relatively new drug, is it addictive. I know that if I stop abruptly, i will be very tired for a few days but that seems to be the only withdrawal effect it has. But i am concerned. Thanks.

Response from Dr. Frascino

Hello,

You mention two different specialists a pain specialist and a psychiatrist recommended Provigil. Have you discussed this with your HIV specialist as well? Since this is an HIV information website and you found the flyer at GMHC, I'm assuming you are HIV positive, correct?

Is Provigil addictive? I have seen some clinical studies that indicate it could be. We know it is "reinforcing," as evidenced by its self-administration in monkeys previously trained to self-administer cocaine. Consequently, misuse and/or abuse of Provigil can potentially occur. However, if you are being monitored closely by your specialists, hopefully that won't be a problem for you. I'll post two questions from the archives that discuss Provigil and again remind everyone that Provigil can interact with some HIV meds.

Dr. Bob


Previous
Thx for support, already donated, 1 question(paranoid)
Next
Hiv in gay sauna

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement